Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 112, NWS Houston/Galveston, TX

October 20, 2017Brazoria County, Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 20, 2017, 4:52 AM CDT for Brazoria County, Galveston County, Harris County, Texas. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2017, 4:52 AM CDT (09:52 UTC)
Expired
Oct 20, 2017, 6:45 AM CDT
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 5 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 6:00 AM CDTFLASH FLOOD3 W League City, TXLEAGUE CITY POLICE DEPARTMENT SOCIAL MEDIA POST OF MULTIPLE ROADS IMPASSIBLE INCLUDING BAY AREA BLVD AT FM 518 AND WESTOVER PARK AVE SOUTH OF FM518... I-45 SOUTHBOUND FEEDER ROAD SOUTH OF HWY96.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WGUS54 KHGX 200952
FFWHGX
TXC039-167-201-201145-
/O.NEW.KHGX.FF.W.0112.171020T0952Z-171020T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
452 AM CDT FRI OCT 20 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Galveston County in southeastern Texas...
  Northeastern Brazoria County in southeastern Texas...
  Southern Harris County in southeastern Texas...

* Until 645 AM CDT.

* At 450 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash 
  flooding is expected to begin shortly. The rain gage at Bay Area 
  Boulevard and Clear Creek has reported 4.00 inches of rain since 
  330 AM.

* Some locations that will experience flooding include...
  League City, Texas City, Friendswood, Dickinson, La Marque, Santa
  Fe, Webster, Hitchcock, southern Clear Lake and Nassau Bay.

LAT...LON 2954 9507 2939 9502 2934 9499 2924 9512
      2952 9524

$$
1 follow-up statement
615 
WGUS74 KHGX 201025
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
525 AM CDT FRI OCT 20 2017

TXC039-167-201-201145-
/O.CON.KHGX.FF.W.0112.000000T0000Z-171020T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Galveston TX-Brazoria TX-Harris TX-
525 AM CDT FRI OCT 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
NORTHWESTERN GALVESTON...NORTHEASTERN BRAZORIA AND SOUTHERN HARRIS
COUNTIES...

At 521 AM CDT, Doppler radar indicated heavy rain across the warned
area. The rain gage at Clear Creek and Bay Area Boulevard has 
recorded 6.80 inches of rain in the last two hour. Parts of the 
Clear Creek watershed has received over 3 inches of rain this 
morning. Feeder roads and other low spots will be flooded. 

Some locations that will experience flooding include...
League City, Texas City, Friendswood, Dickinson, La Marque, Santa Fe,
Webster, Hitchcock, southern Clear Lake and Nassau Bay.

LAT...LON 2954 9507 2939 9502 2934 9499 2924 9512
      2952 9524

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 4:19 AM CDT, 33 minutes earlier.

Area forecast discussion, Oct 20, 4:19 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
419 AM CDT Fri Oct 20 2017

.DISCUSSION...
At 3 AM, a coastal trough was located from about Port Arthur to
Galveston to Palacios. At 850 mb, high pressure was located over
the middle Tennessee valley and the flow around this feature was
bring a plume of deeper moisture into SE TX. 850 MB dew points
have increased to 15 C at CRP. At 300 mb, upper level winds were
strongly diffluent and a speed max was noted approaching West
Texas. Water vapor imagery shows two distinct disturbances with
the first approaching early this morning and the second and weaker
disturbance arriving late this morning. At 345 AM, a band of
showers and thunderstorms extended from Sugar Land to Galveston
and then offhsore. This band will continue to move north and
should be in Houston by the morning commute. The latest HRRR runs
and the Hi Res ARW both support some training of precip this
morning over Harris county and concern is growing that some
locally heavy rain could develop. Will mention locally heavy rain
in the weather grids for Braz/Galv and Harris counties for this
morning. Some of the short term guidance is producing 3 to 6
inches of rain this morning so it's something to watch.

PW values decrease tonight to around 1.60 inches and not seeing
much forcing. Will carry 20 PoPs for now but think it'll be dry
for most of the area. Models continue to advertise rain on
Saturday. Fcst soundings not looking impressive with a lot of dry
air between 900-700 MB. Upper level winds remain weakly diffluent
and both the GFS and ECMWF show a strong disturbance embedded in
the SW flow aloft moving across the western half of the CWA in
aftn. Will carry 30 PoPs for now but these may need to be raised.

A strong cold front will approach the area late Saturday night
into Sunday morning. Strong forcing from an upper level trough and
favorable jet dynamics favor widespread precip ahead of the front.
SE TX will lie in a 90 kt RRQ which should aid lift. Only concern
on Sunday morning is that a pre frontal trough may develop and
outrun the actual front decrease the low level convergence. Even
so, feel upper level dynamics will compensate if low level
convergence weakens. Have favored the ECMWF for Sundays precips
event over the GFS. Skies should begin to clear from west to east
Sunday afternoon with generally clear skies and much cooler
temperatures SUnday night.

Monday through Wednesday look spectacular with generally clear
skies and cool autumn temperatures. onshore winds return Thursday
and temperatures will trend warmer with afternoon high temps back
into the lower 80s. GFS and ECMWF differ significantly Friday and
beyond with the ECMWF producing more rain with next Friday's front
and placing SE TX in a zonal flow for early next week. The GFS
shows a weaker front next Friday with less rain and it maintains
a weak upper level weakness. Have leaned a bit toward the ECMWF.
43

&&

.MARINE...
An coastal trough will help generate periods of showers and
thunderstorms today. Easterly winds over the coastal waters may
actually become southeasterly today due to the coastal trough.
Conditions are expected to reach advisory levels due mainly to wind
speeds east of Freeport with caution levels west of Freeport. That
said, winds and seas will be higher in and near thunderstorms.

Elevated tides are also a concern today. During times of high tides
later today, minor coastal flooding is possible along the Bolivar
Peninsula and near Surfside.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  71  87  69  78 /  60  20  30  60  60
Houston (IAH)              81  73  87  73  83 /  70  20  30  50  70
Galveston (GLS)            82  78  84  77  84 /  70  40  30  40  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from High Island to
     Freeport out 20 NM...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:10 PM CDTSmall Craft AdvisoryHGX5 hr
Oct 20, 3:49 AM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda15 hr
Oct 20, 4:12 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris2 hr
Oct 20, 5:28 AM CDTAreal Flood AdvisoryHGXGalveston, Harris2 hr
Oct 20, 5:34 AM CDTSpecial Marine WarningHGX26 min
Oct 20, 5:35 AM CDTSpecial Weather StatementHGXHarris40 min
Oct 20, 6:36 AM CDTSpecial Weather StatementHGXChambers39 min
Oct 20, 8:30 AM CDTSpecial Weather StatementHGXChambers45 min
Oct 20, 1:37 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend53 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.